Preventing 10-Fold Dosage Errors

JULY 27, 2017
Michael J. Gaunt, PharmD
Mix-ups in prescribing and dispensing between available drug strengths that differ by a factor of 10 have been a common cause of error. How many children have received 25-mg COMPAZINE (prochlorperazine) suppositories instead of the 2.5- mg strength? Or, how many asthma patients have been given 50 mg of predniSONE instead of 5 mg? Pharmaceutical companies and the FDA should avoid developing and approving, respectively, dosage strengths that differ by a factor of 10 because they contribute to medication errors.

The Institute for Safe Medication Practices (ISMP) has received numerous reports of errors involving drugs with strengths that differ by a factor of 10. There have been multiple cases in which Abilify (aripiprazole) 20 mg was accidentally dispensed to patients instead of 2 mg. In one case, a 7-year-old took 68 doses that were 10 times the prescribed dose. The patient became withdrawn, cried frequently, and “seemed depressed in a zombie-like state.” In another case, a prescription for doxepin 10 mg, with the directions to take 5 capsules daily, was mistakenly entered into the computer and dispensed as doxepin 100 mg. The patient took 500 mg of doxepin daily for 1 month before the error was discovered and corrected but has since been experiencing residual drowsiness and fatigue. The physician slowly decreased the dosage.

The latest reported error occurred with Belbuca (buprenorphine), which is indicated for the management of pain severe enough to require daily, around-the-clock, long-term opioid treatment and for which alternative treatment options are inadequate. The drug is available as a buccal film in 75-, 150-, 300-, 450-, 600-, 750-, and 900-mcg strengths. A consumer reported an incident in which her pharmacy dispensed 750 mcg instead of 75 mcg, which is the recommended starting dose. It is unknown whether the prescription was handwritten or typed and whether there was a trailing zero involved (ie 75.0 mcg). It is also possible that the 75- and 750-mcg strengths may have appeared next to each other in a drug drop-down list. The patient took 5 doses of the erroneous 750-mcg strength and though she experienced pain relief, she was unable to stay awake and experienced dizziness, lightheadedness, and vomiting. She contacted her doctor to tell him that she was unable to tolerate the medication and learned that he had prescribed 75 mcg, not 750 mcg.

The risk of 10-fold overdoses is made greater by health professionals and computer systems that dangerously use trailing zeros (eg 1.0 mg, which can be misread as 10 mg) or by health care workers who do not use leading zeros (eg .5 mg instead of 0.5 mg, the former of which can be misread as 5 mg). However, all too often, blame is cast on prescribers and pharmacists for prescribing or dispensing errors, when many of these would not have occurred if companies took the safer approach of testing and marketing medications with strengths that are above or below an exact 10-fold difference. We saw this change when fentanyl transdermal was marketed in a 12.5-mcg/ hour dosage form. The manufacturer, Janssen Pharmaceutical, labeled it DURAGESIC-12 in an attempt to prevent mix-ups between Duragesic 12.5 mcg/hour and Duragesic 125 mcg/hour (requiring 100-mcg/hour and 25-mcg/hour patches), which may be an acceptable dose for opioid- tolerant patients with chronic pain. Manufacturers and the drug approval divisions at the FDA should take note of this as they contemplate drug approvals, especially for high-alert medications.
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.

SHARE THIS SHARE THIS
0
Pharmacy Times Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs


Next-Generation Pharmacist® Awards


SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.